Missouri, 2011

Damaging Winds in Missouri, August 20, 2011

August 20, 2011 · NWS EAX · 9 events in 3 counties and zones

Thunderstorms once again developed late Friday evening August 19th, 2011, along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley. A developing cluster of storms over east central Kansas rapidly transitioned into a wind producing MCS as it approached and crossed the Kansas City metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms once again developed late Friday evening August 19th, 2011, along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley. A developing cluster of storms over east central Kansas rapidly transitioned into a wind producing MCS as it approached and crossed the Kansas City metro. Measured wind speeds between 60 and 80 mph, raced through the Kansas City metro, causing additional tree and power line damage, leading to power outages.

As this storm system moved eastward it did weaken, but was still able to produce upwards of 50 mph winds, at the Missouri State Fair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 11:27 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 19, 11:27 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 AM CDT SAT AUG 20 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

HAVE ISSUED A FLASH FLOOD WATCH THROUGH MID SATURDAY MORNING FOR
NW/WEST CENTRAL MO AND ADJACENT EASTERN KS. DUE TO THE WIDESPREAD
HEAVY RAINS LAST NIGHT MUCH OF THIS AREA IS NEARLY SATURATED WITH
ONE HOUR FLASH FLOOD GUIDANCE VALUES THREE QUARTERS OF AN INCH OR
LESS. A LARGE AND EXPANDING MCS OVER NORTHERN AND CENTRAL KS IS
EXPECTED TO MERGE WITH THE CONVECTION OVER NORTHWEST MO OVERNIGHT.
PROGS ARE FORECASTING THE LOW LEVEL JET TO VEER AND FEED MOISTURE
INTO THE BACKSIDE OF THE MCS BY THE TIME IT REACHES THE CWA. THIS
WOULD PROMOTE REPEAT CONVECTION AND ENHANCE THE THREAT OF HEAVY
RAINS. ONE HALF TO ONE INCH OF RAIN IS LIKELY WITH LOCALIZED AMOUNTS
UP TO 2 INCHES POSSIBLE WITHIN THE FLASH FLOOD WATCH.

MJ

&&

.PREV DISCUSSION...

SUBTROPICAL MOISTURE FEED CONTINUES TO STREAM FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS THIS AFTERNOON. FURTHER EAST
ACROSS FAR EASTERN KANSAS AND NORTHWEST MISSOURI...SFC RIDGING
COUPLED WITH LARGE SCALE SUBSIDENCE HAS RESULTED IN MOSTLY SUNNY
SKIES ACROSS THE AREA THIS AFTERNOON. HOWEVER...THIS MAY BE SHORT
LIVED AS ATTENTION TURNS TO THE CENTRAL PLAINS TONIGHT. A STALLED
FRONTAL BOUNDARY EXTENDING FROM PORTIONS OF CENTRAL MISSOURI WESTWARD
TO EASTERN COLORADO WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION
LATER THIS AFTERNOON AND EVENING ACROSS WESTERN KANSAS. THIS ACTIVITY
SHOULD INCREASE IN COVERAGE TONIGHT AS THE NOCTURNAL LLJ STRENGTHENS
ACROSS CENTRAL KANSAS. GIVEN THE EXPECTED STEERING FLOW AND PROGGED
CORFIDI VECTORS...EXPECT A THUNDERSTORM COMPLEX TO PROPAGATE EASTWARD
INTO EASTERN KANSAS/WESTERN MISSOURI LATE TONIGHT INTO THE EARLY
MORNING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SUFFICIENT INSTABILITY AND SHEAR MAY BE PRESENT FOR
A STRONG WIND GUST THREAT.

A WEAKENING THUNDERSTORM COMPLEX SHOULD PERSIST THROUGH THE MORNING
HOURS ACROSS PORTIONS OF NORTHERN INTO CENTRAL MISSOURI. DURING THE
DAY SATURDAY...SECONDARY VORT MAX ROTATING AROUND THE PARENT
NEGATIVE HEIGHT ANOMALY ACROSS HUDSON BAY WILL SEND A COLD FRONT
SOUTHWARD INTO THE FORECAST AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY ALONG AND
AHEAD OF THE FRONTAL BOUNDARY. SHOULD SUFFICIENT DESTABILIZATION
TAKE PLACE...ADEQUATE VERTICAL WIND SHEAR SHOULD BE IN PLACE FOR
ORGANIZED STORM MODES AND ASSOCIATED SEVERE WEATHER THREATS DURING
THE AFTERNOON HOURS...MAINLY LARGE HAIL AND DAMAGING WINDS.

GIVEN THE RECENT HEAVY RAINFALL EXPERIENCED OVERNIGHT...ADDITIONAL
RAINFALL WILL LEAD TO POTENTIAL FLASH FLOODING ISSUES...ESPECIALLY
GIVEN PW VALUES AT OR ABOVE 2 INCHES THROUGH SATURDAY. THUNDERSTORM
ACTIVITY SHOULD EXIT THE AREA BY SATURDAY NIGHT WITH DRIER WEATHER
EXPECTED FOR SUNDAY.

DEROCHE

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

NORTHWEST FLOW CONTINUES TO USHER IN SHORTWAVES EARLY IN THE COMING
WORK WEEK. HIGHLY AMPLIFIED UPPER LOW OVER HUDSON BAY AND RIDGE OVER
WESTERN US WILL DOMINATE THE PATTERN THROUGH THE WEEK. WEAKENING
FLOW ALOFT BY MID TO LATE WEEK WILL LEAD TO DRIER CONDITIONS AS THE
SHORTWAVES RIDE FURTHER NORTH. THE ECMWF POSITIONING OF THE UPPER
RIDGE SEEMS TOO FAR EAST SO BELIEVE THE GFS SOLUTION BY THURSDAY IS
MORE REALISTIC. THIS COULD MEAN TEMPERATURES COOL DOWN BY END OF THE
WEEK BUT A LITTLE EARLY TO TELL IF RIDGE AXIS WILL STAY WEST AS
ADVERTISED BY THE GFS. ADOLPHSON

&&

.AVIATION...

FOR 06Z TAFS...FOCUS IS ON THE SHOWER AND THUNDERSTORM ACTIVITY THAT
IS IMPACTING THE TAF SITES AND WILL PERSIST THROUGH THE OVERNIGHT
HOURS AND POSSIBLY INTO MID SATURDAY MORNING. MODELS CONTINUE TO
STRUGGLE IN GETTING A HANDLE ON THIS SYSTEM...SO CONFIDENCE WITH
REGARDS TO THE TIMING OF PRECIPITATION THROUGH THE PERIOD IS FAIRLY
LOW. BEST THUNDERSTORM ACTIVITY WILL BE DURING THE EARLY OVERNIGHT
HOURS AS THE LINE THAT ORIGINATED IN SOUTHEAST NEBRASKA CONTINUES TO
TRACK SOUTHWARD ACROSS THE TAF SITES AND THE ACTIVITY THAT DEVELOPED
OVER CENTRAL KANSAS CONTINUES TO PROGRESS EASTWARD TOWARD THE KS/MO
BORDER. SOME OF THESE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS. ONCE THE LINE OF THUNDERSTORMS OVER EASTERN
KANSAS MOVES PAST THE TAF SITES...SHOWERS WILL PERSIST WITH ISOLATED
THUNDERSTORM ACTIVITY. COULD SEE A BREAK IN THE PRECIPITATION BY
LATE MORNING/EARLY AFTERNOON BUT CANNOT RULE OUT THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE AFTERNOON/EARLY
EVENING HOURS. DUE TO THE UNCERTAINTY OF AFTERNOON PRECIP
CHANCES...HAVE KEPT THE PROB30 MENTION. WILL CONTINUE TO FINE-TUNE
WITH FUTURE UPDATES.

ACH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ001>005-
     011>014-020>022-028>030-037-038.

KS...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR KSZ025-
     102>105.

&&
Hazardous weather outlook, Aug 19, 6:02 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT FRI AUG 19 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
702 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING
AS A THUNDERSTORM COMPLEX MOVES OUT OF NORTHERN AND CENTRAL KANSAS.
THE SEVERE THREAT LOOKS TO BE MINIMAL AT THIS TIME...BUT IT APPEARS
THAT THE STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND GUSTY WINDS
WITH LOCALLY HEAVY RAIN. AREAS THAT HAVE THE GREATEST POTENTIAL TO
RECEIVE STORMS ARE ALONG AND NORTH OF A LINE FROM CLINTON TO PRINCETON.
LOCALLY HEAVY RAIN WITH THESE STORMS COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING ACROSS
PORTIONS OF THE OUTLOOK AREA. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON HOURS WITH AN ISOLATED STORM OR TWO POSSIBLY BECOMING
SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...MINOR FLOODING WILL BE POSSIBLE...
ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAIN FROM THURSDAY AND
FRIDAY NIGHTS STORMS.

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER REMAINS
LOW...HOWEVER SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL
HAIL ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

MJ

In the hours before

Local storm report, Aug 19, 11:29 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     MUSCOTAH                39.55N 95.52W
08/19/2011                   ATCHISON           KS   LAW ENFORCEMENT

            NUMEROUS LARGE TREES AND POWERLINES DOWN

&&

DPH
Local storm report, Aug 19, 11:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             EASTON                  39.72N 94.64W
08/20/2011  E4.25 INCH       BUCHANAN           MO   PUBLIC

            HAIL UP TO THE SIZE OF SOFTBALLS LASTED FOR APPROXIMATELY
            10 MINUTES THEN DROPPED DOWN TO AROUND GOLFBALL SIZE.
            WINDOWS BROKEN OUT OF A HOUSE.

&&

ACH
Local storm report, Aug 19, 11:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             EASTON KS               39.35N 95.12W
08/20/2011  E4.25 INCH       LEAVENWORTH        KS   PUBLIC

            HAIL UP TO THE SIZE OF SOFTBALLS LASTED FOR APPROXIMATELY
            10 MINUTES THEN DROPPED DOWN TO AROUND GOLFBALL SIZE.
            WINDOWS BROKEN OUT OF A HOUSE.

&&

ACH
Local storm report, Aug 19, 11:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             LEAVENWORTH             39.32N 94.92W
08/20/2011  E4.50 INCH       LEAVENWORTH        KS   TRAINED SPOTTER

            CAR WINDOWS BROKEN OUT.

&&

ACH
Local storm report, Aug 19, 11:43 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             LEAVENWORTH             39.32N 94.92W
08/20/2011  E4.50 INCH       LEAVENWORTH        KS   TRAINED SPOTTER

            IN FORT LEAVENWORTH. CAR WINDOWS BROKEN OUT.

&&

ACH
Local storm report, Aug 20, 12:04 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     LEAVENWORTH             39.32N 94.92W
08/20/2011                   LEAVENWORTH        KS   EMERGENCY MNGR

            SEVERAL POWERLINES DOWN IN CITY. LARGE POWER OUTAGE
            ACROSS THE CITY.

&&

ACH

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 20, 12:10 AM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

The ASOS at the Kansas City International Airport, measured a thunderstorm wind gust to 61 mph.

Thunderstorm Wind, Platte

When
August 20, 12:43 AM CST
Where
Platte County, 1.27 mi ESE of Weston
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.410, -94.900

Thunderstorm wind gusts were estimated up to 75 mph. Several trees and large branches were reported down.

Thunderstorm Wind, Platte

When
August 20, 1:05 AM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

The ASOS at the Kansas International Airport, measured a thunderstorm wind gust at 62 mph.

Thunderstorm Wind, Platte

When
August 20, 1:06 AM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -94.670

Trees were reported down at 9 Highway and Lake View. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 20, 1:08 AM CST
Where
Platte County, 0.69 mi S of Barry
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.240, -94.620

A tree was reported knocked down on a house, at 69th and Berkley. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 20, 1:14 AM CST
Where
Platte County, 1.61 mi W of Barry
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.250, -94.650

Light poles were reported down in a hospital parking lot, on Barry Road. Trees were also reported down, with power outages reported as well. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 20, 1:19 AM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -94.700

Trees were reported down, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Clay

When
August 20, 1:21 AM CST
Where
Clay County, 1.35 mi WSW of North Kansas City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.141, -94.603

The ASOS at the downtown Kansas City Airport, measured a thunderstorm wind gust to 58 mph.

Thunderstorm Wind, Jackson

When
August 20, 1:38 AM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.090, -94.350

Powerlines were reported down in Independence. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341271, 341273, 341275, 341264, 341268, 341265, 341267, 341276, 341270.